Mississippi, 2024

Hail in Mississippi, May 14, 2024

May 14, 2024 · NWS MEG · 5 events in 5 counties and zones

A large upper level low from central Missouri aided by a surface low over the Missouri Bootheel pinched off a warm sector ahead of a cold front. This warm sector provided enough instability and weak shear to produce a few strong to severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large upper level low from central Missouri aided by a surface low over the Missouri Bootheel pinched off a warm sector ahead of a cold front. This warm sector provided enough instability and weak shear to produce a few strong to severe thunderstorms during the afternoon hours. Sub-severe hail and winds accompanied a few severe hail storms across Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 11:18 AM CST, 37 minutes earlier.

Area forecast discussion, May 14, 11:18 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1218 PM CDT Tue May 14 2024

...New AVIATION...

.UPDATE...
Issued at 1111 AM CDT Tue May 14 2024

Not much change to the current forecast. A large upper low
continues to churn over central Missouri at this hour. A well
defined vorticity maxima was located near the ArkLaMiss, as seen
from GOES East Water Vapor Channel. An ongoing area of showers
has begun to intensify in the past hour and could begin to produce
lightning within the hour. These showers and thunderstorms will
pivot through north Mississippi and west Tennessee through this
afternoon.

The latest surface analysis places a 1004mb low over the Missouri
Bootheel with an attendant warm front extending southeast into
Middle Tennessee with a cold front strewn nearly along the I-40
corridor. A small warm sector, ahead of the cold front will be an
area where a few strong storms could form this afternoon. MLCAPE
values will approach 1500 J/kg and combine with 30 knots of deep
layer shear. Hail and gusty winds would be the main threats with
any strong storms and will mainly affect portions of northeast
Mississippi and a sliver of west Tennessee near the Tennessee
River. The threat for strong storms will diminish by late
afternoon as the front pushes east of the area and rain stabilizes
the atmosphere. A few wraparound showers will persist through the
overnight hours as the main upper level low slowly moves into
Middle Tennessee.

The forecast is in good shape, with no major changes needed at
this time.

AC3

&&

.SYNOPSIS...
Issued at 227 AM CDT Tue May 14 2024

At least a slight chance of rain and thunderstorms will remain in
the forecast nearly every day this week. Wednesday looks to be
our best shot at dry conditions across the Midsouth. There is also
a chance for a dry weekend, but model guidance is not in total
agreement with this solution. High temperatures over the next
seven days should range from the upper 70s to middle 80s with lows
mainly in the 60s.

&&

.DISCUSSION...
(Today through Monday)
Issued at 227 AM CDT Tue May 14 2024

A surface low in southeast Missouri and an upper level low over
northwest Missouri will result in more rain and thunderstorms
across the Midsouth today and tonight. These features will drift
slowly off to the east over the next 24-36 hours with shortwave
ridging building in from the west Wednesday. As a result,
Wednesday should be our best shot at dry conditions across the
Midsouth.

The ridge will shift over Middle Tennessee Thursday as a
trough digs to our west across the Four-Corners area. This
pattern will set up southwest flow across the region and a series
of weak shortwaves will traverse the middle and lower Mississippi
River Valley Thursday into the weekend. The focus for the
heaviest rain and stronger thunderstorms will likely remain to our
south, much like we have seen over the past couple of days.
Conditions should not be supportive of severe storms in the
Midsouth, but frequent lightning, gusty wind and heavy rainfall
can be expected with nearly any thunderstorm this time of year.
High temperatures over the next seven days should range from the
upper 70s to middle 80s with lows mainly in the 60s.

For the weekend, guidance is coming into better agreement that
another ridge will build in from the west resulting in a drier
pattern. However, given recent discrepancies in previous model runs,
I'm not comfortable totally removing PoPs just yet.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Tue May 14 2024

A cold front just west of the Mississippi River has initiated
convection just south of MEM. More redevelopment is anticipated as
this front treks east. Tempos for TSRA are at all of the eastern
sites. Any strong thunderstorms could lower cigs to MVFR and
provide brief periods of lower visbys. After the passage, VFR
conditions will prevail. Guidance was hinting at a brief period of
MVFR cigs tomorrow, but ridging should push in quickly so opted
for a SCT deck instead.

DNM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...DNM

In the hours before

Local storm report, May 14, 9:25 AM CST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1025 AM CDT Tue May 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Tstm Wnd Dmg     16 SSE Camden           35.87N 87.96W
05/09/2024                   Benton             TN   Emergency Mngr

            Several trees down on Ward Hill road. Time
            is radar estimated.

&&

AC3
Special weather statement, May 14, 11:30 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1230 PM CDT Tue May 14 2024

MSZ001-002-141800-
Marshall MS-DeSoto MS-
1230 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DESOTO AND NORTHERN
MARSHALL COUNTIES THROUGH 100 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byhalia, or 12 miles southeast of Olive Branch, moving northeast at
25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Holly Springs, Byhalia, Mt Pleasant, Red Banks, Coal Oil Corner,
Taska, Cayce, Atway, Victoria, Mack, Mahon, and Watson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3477 8972 3477 8979 3482 8982 3500 8957
      3499 8949 3480 8934 3471 8972
TIME...MOT...LOC 1730Z 243DEG 22KT 3482 8971

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JPR
Special weather statement, May 14, 11:34 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
1234 PM CDT Tue May 14 2024

MSZ001-008-141800-
DeSoto MS-Tate MS-
1234 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DESOTO AND TATE
COUNTIES THROUGH 100 PM CDT...

At 1234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Senatobia, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Senatobia, Coldwater, Barr, Independence, Strayhorn, Looxahoma,
Lurline, Alphaba, Cockrum, Aiken, Crossroad, Tyro, New Garden,
Thyatira, Sarah, Love, Poagville, Bett, New Town, and Cypress Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3465 9017 3484 8980 3458 8968 3455 8992
      3455 9013
TIME...MOT...LOC 1734Z 250DEG 20KT 3464 9003

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPR
Special weather statement, May 14, 11:53 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1253 PM CDT Tue May 14 2024

TNZ091-092-141830-
McNairy TN-Hardin TN-
1253 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCNAIRY AND WEST
CENTRAL HARDIN COUNTIES THROUGH 130 PM CDT...

At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selmer, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Selmer, Adamsville, Shiloh, Crump, Bethel Springs, Eastview, Ramer,
Stantonville, Forty Forks, Hickory Flats, Mount Vinson, New Lawton,
Martin Camp, Good Hope, Pebble Hill, Old Lawton, Pittsburg Landing,
Gilchrist, West Shihloh, and Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 8824 3503 8863 3513 8870 3538 8845
      3538 8843
TIME...MOT...LOC 1753Z 237DEG 21KT 3513 8859

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JPR

The radar

The Memphis radar (KNQA), 70 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Tate

When
May 14, 11:55 AM CST to 12:00 PM CST
Where
Tate County, 1.49 mi NNW of Independence
Measured
0.88 in hail
Reported by
Public
Coordinates
34.720, -89.810

Nickel sized hail and smaller fell for several minutes.

Hail, Tippah

When
May 14, 1:10 PM CST to 1:15 PM CST
Where
Tippah County, 0.69 mi N of Ripley
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -88.950

Hail, Alcorn

When
May 14, 1:12 PM CST to 1:17 PM CST
Where
Alcorn County, 3.67 mi WNW of Lone Pine
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.990, -88.790

Quarter sized hail reported.

Hail, Lafayette

When
May 14, 1:15 PM CST to 1:20 PM CST
Where
Lafayette County, 2.37 mi NNW of College Hill
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.450, -89.590

Hail, Tishomingo

When
May 14, 3:10 PM CST to 3:15 PM CST
Where
Tishomingo County, 0.9 mi NW of Tishomingo Co Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.510, -88.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181504, 1181505, 1181502, 1181503, 1181506.